Zelia K. Chiu, Jonathan K. S. Goh, Cecilia Ling, Ming-Lee Lin, Anthony J. Hall
Purpose: The use of oral chemotherapeutic agents, in particular small molecule kinase inhibitors, has increased over recent years. Ocular adverse reactions, while increasingly reported, remains poorly understood. To the best of our knowledge, we report the first four cases of ibrutinib- related uveitis and present a summary of the literature reporting ocular toxicities of oral chemotherapeutic agents.
Method: We report four cases of ibrutinib-related uveitis. Each case required a diagnosis of uveitis by a fellowship- trained ophthalmologist, negative investigations for other causes of uveitis and the use of ibrutinib. A comprehensive literature review was conducted for ocular side effects of oral chemotherapeutic agents.
Results: All cases were treated for chronic lymphocytic leukaemia with ibrutinib. Two males and two females were reported, ranging from 60-66 years of age and rang- ing from 1-3 years of ibrutinib treatment. Altogether, a literature review encompassed five classes of oral chemotherapeutic agents, with 42 individual medications reviewed. All parts of the eye have been reported to have potential adverse effects. In the anterior segment, corneal erosions, ulcers, and perforation, subconjunctival haemorrhage, conjunctivitis, abnormal lacrimation and uveitis have been reported. In the posterior segment, vitreous haemorrhage, chorioretinopathy, retinopathy, serous retinal detachment, retinal vascular occlusion, retrobulbar neuritis and optic neuritis have been reported.
Conclusion: While ibrutinib and other kinase inhibitors are generally well-tolerated, there are increasing reports of ocular toxicities, including uveitis. An understanding of an over- view of ocular toxicities of oral chemotherapeutic agents is beneficial to monitor patients for potential ocular adverse effects and facilitate rapid ophthalmological assessment.